Hypoglycemia: A major problem in the management of diabetes in the elderly
- 15 Downloads
The aim of this study was to evaluate the incidence and causes of hypoglycemia requiring hospitalization of diabetic patients treated with insulin or oral antidiabetic agents. From 1975 to 1989, 20 978 patients were treated in the Department of Gastroenterology nd Metabolic Diseases of the Warsaw Medical School; review of their records disclosed that severe hypoglycemia was the cause of admission in 236 cases (1.12%). Two hundred patients (74 older than 60 years) were treated with insulin and 36 (28 older than 60 years) with oral agents. The most frequent cause of hypoglycemia was dietetic error (123 cases), followed by excessive physical effort (55 cases), error in the dose of hypoglycemic drug (22 cases), and alcohol abuse (13 cases). Hypoglycemia was the cause of death in 13 patients (8 aged over 60 years). In another 24 patients (17 aged over 60 years), exacerbation of ischemic heart disease was observed. Serious injuries with bone fracture were experienced by 11 patients (7 aged over 60 years). We conclude that hypoglycemia is still a serious risk for the life and health of diabetic patients treated with insulin or oral agents, especially those in advanced age. For this latter group of patients, more liberal criteria of metabolic control seem to be justified. (Aging Clin. Exp. Res. 5: 117- 121, 1993).
KeywordsElderly people hypoglycemia insulin therapy oral antidiabetic agents
Unable to display preview. Download preview PDF.
- 2.Deckert T., Poulsen T.E., Larsen M.: Prognosis of diabetics with diabetes onset before the age of thirty-one. Survival, causes of death and complications. Diabetologia 14: 363–370, 1978.Google Scholar
- 4.Halter J.B., Marrow L.A.: Use of sulfonylurea drugs in elderly patients. Diabetes Care 13 (Suppl. 2): 86–92, 1990.Google Scholar
- 6.WHO Expert Committee on Diabetes Mellitus. Second Report (Tech. Rep. Ser. No. 646). World Health Organization, Geneva, 1980.Google Scholar
- 8.Arcy R.A., Veverbrants E., Abramson E.A.: Irreversible hypoglycaemia. A complication of alcohol and insulin. JAMA 206: 575–578, 1968.Google Scholar